Methotrexate-induced mucocutaneous toxicity
Some risk factors for developing mucocutaneous toxicity include age older than 55 years; renal impairment; folate deficiency; low serum albumin; an alteration in MTX dose, such as taking a higher dose of the medication; restarting MTX after a hiatus; or initiation of a high dose of MTX without concomitant folic acid. In a case series of patients with MEN, many patients had more than one risk factor, including older age, renal impairment, and initiation of high-dose MTX without folic acid. Additionally, the likelihood of developing skin erosions due to MTX therapy has been shown to increase with concomitant NSAID, aspirin, trimethoprim / sulfamethoxazole, allopurinol, and proton pump inhibitor use.
The appearance of skin toxicity may indicate the impending onset of life-threatening pancytopenia and organ failure. Drug cessation typically results in rapid healing and recovery; however, a few instances of MTX toxic skin eruptions have ended fatally.
L27.0 – Generalized skin eruption due to drugs and medicaments taken internally
290680001 – Methotrexate poisoning
95346009 – Mucocutaneous ulcer
Differential Diagnosis & Pitfalls
- Pemphigus vulgaris
- Paraneoplastic pemphigus
- Bullous pemphigoid
- SJS / TEN
- Venous (stasis) ulcers – Usually confined to the lower extremities with deep ulcerations.
Drug Reaction Data